Treatment options -pros and cons: Hi everyone... - LUPUS UK

LUPUS UK

27,991 members24,123 posts

Treatment options -pros and cons

Mifford
Mifford

Hi everyone. Sorry I’ve not been on much again lately - it feels like I’m only ever here asking for help rather than giving it but unfortunately life just seems to keep getting in the way and I just run out of energy I’m afraid.

Sooo - apologies in advance as this is a long one. I had an appointment with the photo dermatology unit at Guys this week and they are now of the very firm opinion that my photosensitivity is totally lupus related and that my rheumy needs to change my meds to get this under control. I’m seeing her in a couple of weeks so trying to get the options clear in my own head so I can better discuss it with her.

At the moment I am on 20mg metoject injections once a week. I’ve been told they can be increased to see if it helps but I’m not keen as I lose 2 days a week with headaches and feeling horrible on them as it is and I’m not keen on making that worse. I haven’t injected for the last 6 weeks for various reasons (winter stomach flu which still has me laid up being the latest reason to be told to hold off for a couple of weeks) and I am finding myself dreading starting again as I know how generally bad I feel on it. But it is the only thing I’ve used so far that my stomach can tolerate. As far as it’s effectiveness my crp hasn’t really gone down over the last 2 years on it but I have stabilised at around 8 so I’m not going up and down all the time like I was. I’ve had a few 10s lately and started flaring again and my RBC count has been high more than once with me getting very out of breath so my warning flags are starting to raise though. Last time this came up it was me that chose to stay on the MTX as I took the view that I was kind of coping where I am and not to rock the boat. But as Guys have pointed out my version of coping wouldn’t be acceptable to anyone else and involves me hardly going out, avoiding the light like a vampire and really struggling whenever I’m anywhere that I can’t totally control now and they do have a point. Medically I am viewed as low level as it mainly affects my tendons/joints and making day to day life challenging but never anything that is particularly damaging. At the moment I think my neck may be causing problems as I keep getting dizzy spells and constant headaches for example but when it’s gets too severe I’m guessing it’ll be the same as the frozen shoulder where we throw in yet another steroid injection and it moves on to the next spot. This isn’t happening as often on MTX as it used to but that pattern is starting again and constant low level pain is exhausting.

So that leaves me with where to go from here. My love affair with MTX is rapidly decreasing but of the other options I can’t take NSAIDs after a stomach bleed on both voltarol and arthrotec (the 5 days on arthrotec before we had to stop I felt awesome though but that was long before I was this bad) and we’ve tried plaquenil, azathioprine, mepacrine and now methotrexate - I’m sure there have been other varieties of these as well but I can’t remember them now. All of them have made me so sick that I’ve been unable to take them and I get hideous acid which unfortunately we can’t treat with either the omeprazole family or ranitidine as both made my eyes swell up.

So I’m not sure what else that leaves. The consultant at Guys mentioned mycophenelate which we haven’t tried yet and I know there are the new biological treatments which I know little about. I have always responded very well to depomedrone injections, I even lose weight on them which confuses everyone, and Guys did wonder if it might be time to try a low dose of prednisone. I’ve always resisted this strongly due to the possible side effects and I know that once on it it’s very hard to come back off even where it isn’t working well but I’m now in two minds - my hips are horrendously bad and I’m walking with crutches again so I’m wary about damaging them further but then they are so bad that I’m going to need injections again soon anyway and is that any better? My shoulders are both beginning to cause pain again at the moment as well and possibly my neck which may all need needles stuck in them too when I reach my enough is enough limit.

So I guess my question is what experiences have others had both good and bad on the various options once they’ve reached this kind of crossroads? I’ve got no organ involvement yet as far as I know, although there is always blood and protein in my samples which nobody understands, and it’s mainly tendon/nerve swelling and the photosensitivity that are the issue.

And don’t worry I do know that we all react differently and answers won’t be taken as medical advice it’s more me trying to sort in my head which route I’m more comfortable with and whether I stop fighting the one that may now be looking most obvious.

Any help greatly appreciated as always and sorry for using here as a sounding board but it is incredibly helpful to be able to bounce the options off of people who actually understand what I’m talking about x

3 Replies

Can't speak about anything else - but long term pred isn't as bad as a lot of doctors paint it. I've been on it for nine and a half years and really can say I have no identifiable side effects. I need to lose some weight - I'm not one of the lucky people who does, you aren't alone there! - but I did lose a lot of pred and illness-related weight gain by cutting carbs drastically and as a result also have no signs of diabetes, my total cholesterol is a bit high but that is also partly due to a mega-high HDL level. In over 7 years my bone density hasn't gone down significantly and is still very much in "normal range". My skin is OK - I maintain because I never let soap products near it. I may be a bit stroppy - but I was far worse when ill without pred! Brexit has caused far more mood-changes than pred ever has.

The side effects of pred are not inevitable and many can be managed when you know how. If you do choose to try pred there are lots of people who will make suggestions on the PMRGCA forum - it is the only drug that works for us.

What are they calling a low dose? How difficult it is to stop taking it depends on how high the dose is and how long it is before you decide it doesn't work for you. Within a month or so it is easy enough to stop doses under 15-20mg/day. Using depot-medrol injections probably makes it easier - the amount you get is always falling slowly until you get the next injection so you are always tapering which keeps adrenal function awake - dozing not in a coma.

Mifford
Mifford in reply to PMRpro

Thank you. This is what I’m beginning to wonder is maybe this is actually the route I should be considering rather than fighting it because of the scare stories. If it works then the side effects such as weight gain and face shape could be worth it and the bone effect seems to be more manageable now than it was. Plus I only ever see bad stories not good and it’s used so widely I’m thinking there must be people it works well for so it’s good to hear of one.

I find my stomach is ridiculously intolerant of most lupus drugs and the side effect they all have are stomach upsets. I don’t know much about pred and whether it causes stomach problems though so it may be that some research is needed. I’ll have a look at the PMRGCA forum thank you.

PMRpro
PMRpro in reply to Mifford

I have only ever taken calcium and vit D for my bones and I know 2 ladies who didn't even take that and were on much higher doses than me for the best part of 5 years who had no bone problems. The depot injections do help avoid any stomach problems but it hasn't ever been a problem for me with oral forms - everyone is different and lots of us take pred with yoghurt or in the middle of a meal which really does help or ask for enteric coated pred which is available in the UK (nowhere else though).

Come on over and ask any questions - you will always find someone who will tell you how awful pred is but not so many on our forum as it is often Hobson's choice and anyone with GCA takes it rather than risk going blind. That soon puts a chubby face into perspective!

We all say - it gave us our life back.

You may also like...